The Open UniversitySkip to content

Student's simplest distribution

Jones, M. C. (2002). Student's simplest distribution. Journal of the Royal Statistical Society: Series D (The Statistician), 51(1) pp. 41–49.

DOI (Digital Object Identifier) Link:
Google Scholar: Look up in Google Scholar


In this paper, I note the pedagogical advantages of an existing, but largely ignored, simple symmetric distribution on the real line: Student's t-distribution on 2 degrees of freedom. The t2-distribution has particularly simple forms for its distribution and quantile functions, and these lead to simply calculated values for a whole host of basic properties of the distribution. In addition, distributions of order statistics from the t2-distribution lead to a recently introduced skew t family of distributions.

Item Type: Journal Article
Copyright Holders: 2002 Royal Statistical Society
ISSN: 0039-0526
Keywords: distribution theory; L-moment; quantile function; skew t-distribution; student's t-distribution; 2 degrees of freedom
Academic Unit/Department: Faculty of Science, Technology, Engineering and Mathematics (STEM) > Mathematics and Statistics
Faculty of Science, Technology, Engineering and Mathematics (STEM)
Item ID: 22665
Depositing User: Sarah Frain
Date Deposited: 11 Aug 2010 11:50
Last Modified: 04 Oct 2016 10:42
Share this page:


Scopus Citations

▼ Automated document suggestions from open access sources

Actions (login may be required)

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340